Alert archive / Oklahoma / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Norman, OK

February 29, 20204 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Feb 29, 2020, 2:00 PM CST for 4 counties in Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2020, 2:00 PM CST (20:00 UTC)
Expired
Feb 29, 2020, 6:00 PM CST
In force
4 hr
Issued by
NWS Norman, OK

Counties Ellis County, OK, Harper County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 114 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2840 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS84 KOUN 292000
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
200 PM CST Sat Feb 29 2020

...Red Flag Warning Issued for Northwest Oklahoma...

OKZ004-005-009-010-010000-
/O.NEW.KOUN.FW.W.0002.200229T2000Z-200301T0000Z/
Harper-Woods-Ellis-Woodward-
200 PM CST Sat Feb 29 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WINDY, WARM AND DRY CONDITIONS FOR FAR NORTHWEST OKLAHOMA...

The National Weather Service in Norman has issued a Red Flag
Warning for low humidity, warm temperatures and windy conditions,
which is in effect until 6 PM CST this evening.

* TIMING...Through the afternoon.

* WINDS...South 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Minimum humidity of 8 to 12 percent.

* TEMPERATURES...Mid 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 29, 1:43 PM CST, 17 minutes earlier.

Area forecast discussion, Feb 29, 1:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
143 PM CST Sat Feb 29 2020

...New SHORT TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 129 PM CST Sat Feb 29 2020

Fire weather will remain the primary concern again tomorrow. A
cold front will move into northern Oklahoma Sunday afternoon, and
the pressure gradient will relax in northwestern Oklahoma keeping
the wind speeds a bit lower in the northwest. Humidity will also
be a little higher northwest in the vicinity of the front keeping
the fire weather concerns a little lower. Focus tomorrow afternoon
will be in the southwest where it will again be warm, dry and
somewhat breezy. Elevated to near-critical fire weather conditions
are expected in the southwest tomorrow afternoon.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 251 AM CST Sat Feb 29 2020

Cannot rule out a stray shower or two on Sunday as a weak s/wv
trough passes across southern Oklahoma and northern Texas. Most,
if not all, of the rain activity with this feature should be east
of our forecast area. Main cold front will push into northern
Oklahoma Sunday night and progress southward on Monday. While a
few showers or areas of drizzle will be possible near this front,
most of the precipitation initially with the front will be
confined to far southern Oklahoma and northern Texas late Monday
and Monday night. Rain chances will increase Tuesday into
Wednesday, with instability remaining quite low for our area so no
severe weather impacts expected.

GFS has trended closer to the more consistent ECM/GEM models
although slight timing and latitudinal differences of upper low
are still apparent. GFS no longer phases incoming upper low with
the northern stream energy but still has more influence as it is
faster than the other models. Overall, this will impact forecast
to decrease or remove chances of rain across northern Oklahoma. If
the trend in models continue, it is unlikely that there will be
any appreciable precipitation north of I-40 through the week.
Temperatures are still expected to rebound late late in the week
toward next weekend ahead of next potential weather system.

&&

.AVIATION...
(18Z TAFS)
Issued at 1153 AM CST Sat Feb 29 2020

VFR conditions are expected through the forecast period with
primarily high clouds overnight and some potential for scattered
cumulus around 5000 feet or so tomorrow afternoon. Winds will be
gusty this afternoon. Winds above the surface will increase this
evening and most areas will see low-level non-convective wind
shear overnight. A cold front will move into northern Oklahoma on
Sunday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  51  74  46  56 /   0   0   0  10
Hobart OK         46  76  43  57 /   0   0   0  10
Wichita Falls TX  51  80  52  67 /   0   0   0  10
Gage OK           39  72  35  50 /   0   0  10  10
Ponca City OK     49  70  41  52 /   0   0  10  10
Durant OK         53  72  56  70 /   0  10  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....11
AVIATION...26
Hazardous weather outlook, Feb 29, 10:56 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1056 AM CST Sat Feb 29 2020

OKZ004>048-050>052-TXZ083>090-011700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1056 AM CST Sat Feb 29 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Elevated to near-critical fire weather conditions will be seen
this afternoon across western Oklahoma and western north Texas.
All outdoor burning and other fire causing activities should be
postponed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Fire Weather...
Elevated fire weather conditions will be seen across southwest
Oklahoma and western north Texas on Sunday.

.Thunderstorms...
Thunderstorms will be possible late Monday through Tuesday,
mainly across southern Oklahoma and northern Texas. No severe
storms are expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.